Eye shingles can be very painful

Dear Dr. Gott: I am a 73-year-old female on no regular medications. I eat a healthful, balanced diet but sometimes indulge in pastries and candies, especially around the holidays, when I bake for my friends and family. I participate in senior water aerobics at my local community center and try to walk every day.
I recently noticed a burning sensation on my face near my right eye. Within a day or so, my eyelid started swelling and became red and painful. I immediately called my physician and was seen that same day. I was diagnosed with shingles of the eye. The doctor gave me eye drops and pills to take every day. She said because I had come in before the infection had taken a real hold, I should expect to get better within a few weeks. Thankfully, I did, but it was painful. Could you please tell me more about this condition? Should I get the shingles vaccine?

Dear Reader: Herpes zoster ophthalmicus (HZO) is an outbreak of shingles that occurs around the eye and may involve the eye itself.
Initially, the patient may experience pain or itching for up to a week before a rash appears. The rash consists of small blisters on the forehead and around the eye on one side of the face. If the eye is involved, it often causes pain, redness and swelling of the lid, such as you experienced and may lead to permanent eye damage if left untreated. Fortunately, only 10 percent of patients with HZO develop infection in the eye rather than just around it.
The condition can be diagnosed and treated by a general practitioner or primary care physician, but he or she may be more comfortable referring care to an ophthalmologist.
Treatment is similar to that of shingles of the body. Antiviral medication is ordinarily prescribed to reduce pain and shorten the duration of symptoms.
In the case of HZO, antiviral eye drops may be used in place of or in conjunction with the pills.
It is also important to rest and use over-the-counter pain medication when necessary. Cool compresses applied to the area may reduce swelling, pain and the rash.
Typical cases last a few weeks, but it may take longer to recover if there are complications. It is possible to pass the infection on to people you have contact with. If they have not had chicken pox previously, it will manifest as such, but for those who have already had the first outbreak, shingles may develop.
The shingles vaccine may prevent recurrence, reduce the risk of permanent nerve damage and shorten the duration of symptoms if another outbreak is experienced, but there are no guarantees. Follow your physician’s advice regarding vaccination.

Dear Dr. Gott: I would like to use the simple remedy of nail hardener on a few of my small skin tags. Are there instructions or procedures regarding the application of the product? How many coats should I use and how often? Should the area be covered following application? How long before the tags fall off?

Dear Reader: The nail hardener should be applied to the tag once or twice daily.
It does not need to be covered since the nail hardener will dry like nail polish does.
It may take up to two weeks for the tag to fall off.
To give you related information, I am sending you a copy of my Health Report “Compelling Home Remedies.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: I have a friend who broke out with a staph infection. Antibiotics prescribed by his doctor didn’t work, but Dial soap did.
To his surprise, the condition cleared up. Perhaps this will help some of your readers.

Dear Reader: Anyone can have a staph infection, of which there are more than 30 types. While the infection does not typically cause disease, if it enters the bloodstream, it may lead to sepsis, pneumonia, endocarditis, osteomyelitis and toxic-shock syndrome. Damage to the skin is more common.
People with chronic conditions, such as diabetes, vascular disease, cancer and more, may have difficulty treating the disorder.
The bacteria don’t always respond to antibiotics. Your friend apparently was helped by keeping his body clean with an antibacterial soap, allowing the infection to clear.

Dear Dr. Gott: I read your article in the newspaper about fibromyalgia and was very interested. My 77-year-old husband just had his physical. Everything was great, and he is a picture of health. He wonders how this can be when he complains to the doctor every time about how he hurts so much. He suffers from all the things you mentioned in the article that go with fibromyalgia, yet no test or doctor can tell him this is what he is suffering from. He has had a lot of blood tests done, and everything always comes back normal. They just tell him that there is no test for this disease and no cure.
His life is miserable. He is always tired regardless of how much sleep and rest he gets.
He has tried chiropractic treatments with no success. I also put him on a special diet I read about in a book that said it was clinically proven to fight inflammation, which is the hidden cause of weight gain and chronic disease. It didn’t help his pain or fatigue, but he did lose 12 pounds.
We don’t know what to do next. He doesn’t want to try anything else and doesn’t want to waste money on something that won’t work.
Some background information is that he has had three back surgeries. The first was for spinal stenosis, the second was to put in a plate, and the third was to remove it again because it was thought the screws might have been the cause of his discomfort. This is a separate issue, but his back still aches all the time, so he is now taking four Vicodin a day and has done so for about seven years. He is also taking Accupril once a day and hydrochlorothiazide for high blood pressure.
Dear Reader: Your husband’s physicians are correct in saying that there is no test that will diagnose fibromyalgia. There is also no cure, and treatment can often be difficult, because each sufferer can have a wide variety of complaints, and what works for one person may not help another.
First, I would like to point out that your husband already has a back problem. If this has worsened, causing pressure on his spinal cord, his discomfort could be directly related. Pain can also wear the body out very quickly, leading to persistent fatigue such as your husband is experiencing.
Next, your husband is taking two blood-pressure medications. Accupril carries the side effects of both back and joint pain. The hydrochlorothiazide also carries the side effect of generalized weakness. This should be looked into, because if his pain and fatigue developed after starting one or both of these medications, you may have the answer.
Finally, long-term narcotic use should be discouraged whenever possible. It can cause dependency and, over time, a resistance to the narcotic effect can make the medication less effective in relieving pain, necessitating increased dosages. Thankfully, your husband hasn’t done this, but if has built up a tolerance, the Vicodin won’t relieve the pain as effectively, causing him to experience higher degrees of discomfort.
I suggest your husband ask for a referral to a rheumatologist for further investigation of his pain.

a
or

Log in with your credentials

or    

Forgot your details?